Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 24, 2012, 3:21 PM EDT for Ashe County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2012, 3:21 PM EDT (19:21 UTC)
- Expired
- May 24, 2012, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WWUS81 KRNK 241921
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU MAY 24 2012
NCZ001-VAZ015-242000-
ASHE NC-GRAYSON VA-
321 PM EDT THU MAY 24 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHE AND WESTERN
GRAYSON COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LANSING...
MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 335 PM...
GRASSY CREEK AROUND 340 PM...MOUTH OF WILSON AROUND 345 PM...VOLNEY
AROUND 350 PM AND TROUTDALE AROUND 355 PM.
LAT...LON 3673 8142 3666 8126 3657 8133 3657 8135
3656 8134 3655 8134 3642 8145 3650 8159
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 24, 1:07 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 24, 1:07 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT THU MAY 24 2012 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE IS CENTERED OVER VIRGINIA. THIS SYSTEM WILL DRIFT EAST AND OFF THE COAST FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1240 PM EDT THURSDAY... UPDATED TO LOWER POPS MORE ACROSS THE SOUTH AND SW WHERE CLOUDS HAVE CONTINUED TO KEEP INSTABILITY TO A MINIMUM AND WILL TAKE A WHILE AFTER SOME CLEARING TO PRODUCE SHOWERS. ALSO BUMPED UP CHANCES NW GIVEN DEVELOPING BANDS OF SHRA/TSRA ESPCLY GREENBRIER VALLEY ATTM. FEW OTHER CHANGES AS STILL EXPECTING LATE DAY WARMING TO PUSH TEMPS IN THE 70S MOST SPOTS WHERE CLOUDS HAVE PERSISTED. AS OF 945 PM EDT THURSDAY... SITUATION RATHER SIMILAR TO THAT OF WED WITH AN EXPANSIVE CANOPY OF LOW CLOUDS STUCK ACROSS THE REGION AIDED BY LOW LEVEL SE FLOW OFF 12Z RAOBS AND WEAK ISENT LIFT PER SW FLOW ABOVE THE COOL LAYER. IN ADDITION ENOUGH UVV TO PRODUCE A SWATH OF -SHOWERS THAT CONTINUE TO WORK ACROSS NW NC INTO SRN VIRGINIA ATTM. THIS AGAIN MAKES THE AFTERNOON FORECAST A BIT TRICKY GIVEN LEFTOVER VORT PASSING ACROSS AND A DEEP PLUME OF DEFORMATION MOISTURE BEHIND THE MAIN UPPER SYSTEM PASSING TO THE EAST. HOWEVER DEGREE OF HEATING AND SUBSEQUENT INSTABILITY THE MAIN KEYS TO CONVECTIVE DEVELOPMENT LATER ON AS MODIFIED SOUNDINGS AGAIN SHOW AMPLE CAPE UNDER A WEAK CAP ALOFT. LATEST NAM AND LOCAL MODELS DO FADE THE LOW CLOUDS AFTER MIDDAY ONCE THE LOW LEVEL FLOW BECOMES MORE UNIFORM SW BUT HOW FAST THIS OCCURS IFFY. APPEARS BEST CHANCES OF NEW DEVELOPMENT WILL OCCUR ACROSS THE FAR NORTH AND EAST ON THE PERIPHERY OF THE CLOUD SHIELD WITH THE BAND OF LIGHTER SHRA PROGRESSING THRU THE CENTRAL CWA BEFORE FADING TOWARD NOON. THEREFORE UPPED THE POPS ACROSS THE WESTERN SLOPES IN LINE WITH THE LOCAL WRF WHILE KEEPING MOSTLY HIGH CHANCE ELSW PENDING HEATING. ALSO LOWERING TEMPS A LITTLE AS EXPECT MOST HIGHS TO NOW BE MORE OF A LATE DAY SCENARIO WITH READINGS JUMPING INTO THE 70S BY MID/LATE AFTERNOON. AS OF 400 AM EDT THURSDAY... BROAD CLOSED UPPER LOW IS MEANDERING ACROSS THE MID ATLANTIC...THE CENTER BECOMING LESS DISCERNIBLE AND WEAKENING WITH TIME. REMNANT CIRCULATION WILL CONTINUE TO INDUCE LIFT WITH CONSIDERABLE CLOUD COVER OVER AND EAST OF THE CENTRAL APPALACHIANS. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ALSO ANTICIPATED...THE RAIN LOCALLY HEAVY THIS AFTERNOON WITH THE POTENTIAL FOR WATER ISSUES PER WEAK WIND FLOW ALOFT. TEMPERATURES THIS AFTERNOON SHOULD BE A FEW DEGREES WARMER THAN YESTERDAY WITH THE THINKING THAT WE SEE A A BIT MORE SUN...MAX TEMPS RANGING FROM THE MID 70S TO THE L80S. TONIGHT WILL BE OF SIMILAR VINTAGE COMPARED TO LAST NIGHT WITH MOIST GROUND RESULTING IN PATCH FOG...LOW TEMPS U50 TO L60S. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 300 AM EDT THURSDAY... ON FRIDAY UPPER RIDGES BUILDS OVER THE EASTERN UNITED STATES WITH 500 MB GREATER THAN 590 DM THROUGH THE WEEKEND. AIR MASS OVER THE FORECAST AREA WARMS TO AROUND +16 BY FRIDAY EVENING. HOWEVER...PRECIPITABLE WATER VALUES STAY AROUND AND INCH AND SURFACE DEW POINTS REMAIN WELL INTO THE 60S. THIS WILL RESULT IN DAILY AFTERNOON AND EVENING INSTABILITY AS WELL AS SHOWERS AND THUNDERSTORMS. OVERALL PATTERN SUPPORTS PULSE TYPE STORMS AND WITH THE HIGH CENTERED OVER THE REGION...STORM MOVEMENT WILL BE SLOW. HEAVY RAIN WILL BE A THREAT EACH AFTERNOON AND EVENING. THERE IS A POSSIBILITY THAT MORE ORGANIZED STORMS MOVE OUT OF SOUTHERN OHIO/NORTHERN KENTUCKY/NORTHERN WEST VIRGINIA ON FRIDAY...WHERE STORMS WILL FORM CLOSER TO A WARM FRONT LIFTING NORTH THROUGH THE OHIO VALLEY. STEERING FLOW ON THE GFS AND SREF KEEP THIS POTENTIAL WELL NORTH OF THE FORECAST AREA. SO FOR NOW HAVE HIGHEST PROBABILITY OF PRECIPITATION IN THE TYPICAL FAVORED AREAS ALONG THE BLUE RIDGE AND IN THE WESTERN MOUNTAINS. USED BIAS CORRECTED MAV GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD. CLOUDS FROM UPSTREAM THUNDERSTORMS MAY LIMIT HEATING ON FRIDAY BUT SHOULD STILL BE WARMER THAN PAST FEW DAYS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 330 PM EDT WEDNESDAY... UPPER LEVEL RIDGING MAINTAINS ITS CONTROL OVER OUR WEATHER PATTERN INTO THE EARLY PART OF NEXT WEEK...AND THEREFORE DO NOT FORESEE ANY MAJOR CHANGE TO THE WEATHER PATTERN. EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH AFTERNOON HEATING...MAINLY OVER THE MOUNTAINS. A FEW STORMS WILL BECOME STRONG TO SEVERE DURING THE EVENING. TEMPERATURES WILL BE COMPARABLE TO THOSE FOUND IN MID SUMMER...WITH HIGHS EXPECTED TO RANGE FROM AROUND 90 ACROSS THE PIEDMONTS...TO THE LOW TO MID 80S ACROSS THE MOUNTAINS. OVERNIGHT LOWS WILL BE MAINLY IN THE 60S. ON TUESDAY...THE UPPER RIDGE WILL FINALLY WEAKEN. EXPECT SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... .AS OF 1250 PM EDT THURSDAY... SIMILAR TO WEDNESDAY...MVFR OR WORSE CIGS HAVE BEEN SLOW TO ERODE UNDER WEAK LOW LEVEL SE FLOW AND DEEPER MOISTURE ALOFT WITH THE UPPER LOW. THIS HAS LIMITED CONVECTION TO MAINLY THE NORTHERN AND EASTERN PERIMETER AREAS THAT HAVE SEEN A LITTLE SUN WITH SHRA/TSRA FIRING OFF DIFF HEATING. THUS APPEARS IN THE VERY NEAR TERM THAT MOST CONVECTION WILL CONTINUE IN A RING FROM NEAR KBLF TO KLWB EAST TO KLYH WHERE BRIEF REDUCTIONS TO IFR WILL OCCUR THRU MID AFTERNOON. IN THESE AREAS WILL RUN WITH MORE OF A PREVAILING PERIOD OF SHRA/TSRA INTO MID AFTERNOON. ELSW STILL EXPECTING A GRADUAL IMPROVEMENT FROM MVFR TO VFR CIGS WITH KROA BEING THE LAST TO SEE ANY CLEARING. HOWEVER WITH ANY BREAKS...EXPECT AT LEAST ISOLATED SHOWERS TO DEVELOP SO WILL KEEP A VICINITY MENTION...JUST A BIT LATER IN THESE SPOTS. POP UP SHOWERS AND STORMS LIKELY TO PERSIST INTO THE EARLY EVENING BEFORE LOSS OF HEATING CAUSES THINGS TO FADE BUT IFFY WITH EXTENT OF COVERAGE ANY TERMINAL DIRECTLY SO MIXING IN A CONTINUED VCTS/VCSH FOR THE MOST PART UNTIL AROUND SUNSET. CLEARING SKIES AND CALM WINDS TONIGHT WILL AGAIN RESULT IN WIDESPREAD MVFR FOG WITH LOCAL IFR CONDITIONS THROUGH DAYBREAK FRIDAY. LOOKS LIKE A PERIOD OF LIFR ALSO POSSIBLE AROUND KLWB/KBCB AND ANY LOCATION THAT SEES HEAVIER RAINFALL FROM THIS AFTERNOON. LOW CONFIDENCE IN THE DEGREE OF FOG AT KROA/KBLF BUT LEAVING IN SOME MENTION IN CASE THEY GET CLIPPED BY A SHRA THIS AFTERNOON WHICH WOULD ENHANCE FOG LATER. FRIDAY...SHOULD SEE LESS CLOUD COVER AND MORE SUN AS HIGH PRESSURE BEGINS TO HAVE MORE OF AN INFLUENCE OVER THE REGION. FOG AND LOW CLOUDS WILL STILL BE AROUND...PERHAPS THROUGH MID MORNING IN SPOTS BEFORE ALL CIGS SCOUR OUT TO SCTD/BKN CU FIELDS. HOWEVER...THIS DOES NOT EXEMPT THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NOTHING ORGANIZED...JUST SCATTERED MAINLY AFTERNOON AND EVENING STORMS. WARMING TEMPERATURES ARE EXPECTED FOR THE WEEKEND...THE WEATHER PATTERN BECOMING MORE SUMMER LIKE. ANY THREAT FOR SHOWERS OR THUNDERSTORMS WILL BE MAINLY CONFINED TO THE PEAK HEATING HOURS EACH DAY WITH NIGHTLY MVFR FOG AND LIGHT WINDS. ANOTHER COLD FRONT WILL APPROACH FROM THE NW EARLY NEXT WEEK WITH PERHAPS A LITTLE BETTER CHANCE OF SHOWERS/STORMS LATER MONDAY AND AGAIN TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JH/PM SHORT TERM...AMS LONG TERM...NF AVIATION...JH/PM
Hazardous weather outlook, May 24, 3:05 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT THU MAY 24 2012 NCZ001-002-018-VAZ012>020-022>024-251915- ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 305 PM EDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDELY SCATTERED AFTERNOON THUNDERSTORMS EACH DAY. PULSE SEVERE STORMS ARE POSSIBLE...NOT EXPECTING ANYTHING ORGANIZED. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ007-009>011-032>035-043>047-058-059-WVZ042>045- 251915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 305 PM EDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 2:20 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU MAY 24 2012
NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
220 PM EDT THU MAY 24 2012
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN ASHE AND
GRAYSON COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL.
THIS STORM WILL BE NEAR VOLNEY AROUND 240 PM...MOUTH OF WILSON AROUND
245 PM AND BRIDLE CREEK AROUND 300 PM.
LAT...LON 3677 8122 3676 8121 3663 8109 3657 8124
3657 8135 3656 8134 3654 8135 3653 8134
3649 8143 3659 8150
RABSpecial weather statement, May 24, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU MAY 24 2012
NCZ001-VAZ015-242000-
ASHE NC-GRAYSON VA-
321 PM EDT THU MAY 24 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ASHE AND WESTERN
GRAYSON COUNTIES...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LANSING...
MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 335 PM...
GRASSY CREEK AROUND 340 PM...MOUTH OF WILSON AROUND 345 PM...VOLNEY
AROUND 350 PM AND TROUTDALE AROUND 355 PM.
LAT...LON 3673 8142 3666 8126 3657 8133 3657 8135
3656 8134 3655 8134 3642 8145 3650 8159
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:20 PM EDT | Special Weather Statement | RNK | Grayson | 40 min |
| May 24, 4:27 PM EDT | Special Weather Statement | RNK | Wythe | 33 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.